Which drug is responsible for this lab results? - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-04-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 561 Times in 319 Posts
Reputation: 571
Drug Which drug is responsible for this lab results?

A 43-year-old woman has a 16-year history of a psychiatric disorder characterized by disorganized thinking (including looseness of associations), poverty of speech (alogia), blunted affect, anhedonia, and social withdrawal. Since her original diagnosis, she has been hospitalized 18 times and has failed to respond to various drugs considered appropriate for the management of her disorder. Three months after her physician begins treating her with a new drug, she complains of a sore throat, fever, malaise, weakness, and chills. Her white blood cell count (WBC) is 4100/mm3, with a differential of 31% neutrophils. The medical records indicate that 1 week earlier, her WBC was 6300/mm3, and her differential was 57%. Treatment with which drug is the most likely cause of the patientís current clinical manifestations and laboratory results?

a) Carbamazepine
b) Clozapine
c) Fluphenazine
d) Flurazepam
e) Risperidone
Reply With Quote Quick reply to this message



  #2  
Old 08-04-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 791
Threads: 76
Thanked 673 Times in 317 Posts
Reputation: 691
Default

B...agranulocytosis
Reply With Quote Quick reply to this message
  #3  
Old 08-04-2012
curiousmind's Avatar
USMLE Forums Scout
 
Steps History: ---
Posts: 82
Threads: 5
Thanked 21 Times in 15 Posts
Reputation: 31
Default

b) Clozapine induces agranulocytosis
Reply With Quote Quick reply to this message
 
  #4  
Old 08-04-2012
alfjof's Avatar
USMLE Forums Veteran
 
Steps History: Step 1 Only
Posts: 251
Threads: 56
Thanked 104 Times in 62 Posts
Reputation: 114
Send a message via Yahoo to alfjof
Default

[QUOTE=Casandra;136880]A 43-year-old woman has a 16-year history of a psychiatric disorder characterized by disorganized thinking (including looseness of associations), poverty of speech (alogia), blunted affect, anhedonia, and social withdrawal. Since her original diagnosis, she has been hospitalized 18 times and has failed to respond to various drugs considered appropriate for the management of her disorder. Three months after her physician begins treating her with a new drug, she complains of a sore throat, fever, malaise, weakness, and chills. Her white blood cell count (WBC) is 4100/mm3, with a differential of 31% neutrophils. The medical records indicate that 1 week earlier, her WBC was 6300/mm3, and her differential was 57%. Treatment with which drug is the most likely cause of the patient’s current clinical manifestations and laboratory results?

a) Carbamazepine
b) Clozapine
c) Fluphenazine
d) Flurazepam
e) Risperidone



Blocks 5-HT2 and D2 receptors (Agonist)
__________________
Happy to Learn New Concept and Mechanism each Day
Reply With Quote Quick reply to this message
  #5  
Old 08-04-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 561 Times in 319 Posts
Reputation: 571
Default correct answer

The answer is b) Clozapine

The patient has a history of schizophrenia, and her current symptoms and laboratory results are consistent with clozapine-induced agranulocytosis. Because patients who take clozapine are at risk for agranulocytosis, they must have their blood tested every week during the first 6 months of therapy and every other week thereafter in order to obtain the next supply of medicine. Clozapine, an atypical antipsychotic drug, was most likely prescribed for this patient because she has treatment-resistant schizophrenia with predominantly negative symptoms (including affective flattening, anhedonia, alogia, and withdrawal) rather than positive symptoms (such as delusions and hallucinations). In contrast to typical antipsychotic drugs, the atypical antipsychotic drugs have greater efficacy against the negative symptoms of schizophrenia. They also have a lower incidence of extrapyramidal side effects, including acute effects (such as dystonia, akathisia, and parkinsonism) and chronic effects (such as tardive dyskinesia).
Reply With Quote Quick reply to this message



Reply

Tags
Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Which part of the brain responsible for these symptoms! usmle2011 USMLE Step 1 Forum 7 10-26-2011 01:09 AM
Which drug is responsible for dysuria and hematuria! earthpole USMLE Step 1 Forum 7 06-19-2011 10:50 AM
Which mutation responsible for these clinical features! m82_ghasemi USMLE Step 1 Forum 6 06-12-2011 08:22 AM
Interleukin responsible for Class switching to IgG senlai USMLE Step 1 Forum 4 05-30-2011 03:51 AM
Which Neurotransmitter Distrubance is responsible? FreakingOut USMLE Step 1 Forum 2 04-29-2010 11:17 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)